Osteoporosis drug may increase risk for Atrial Fibrillation

AJCOsteoporosis drug may increase risk for Atrial Fibrillation, says a recent study in the American Journal of Cardiology. The authors of this study suggest that the FDA should re-consider the atrial fibrillation (AF) risk with certain osteoporosis drugs.This study looks at the class of osteoporosis drugs called bisphosphonates.  Bisphosphonates are the most commonly prescribed drugs to treat low bone density and include the brand names of Fosamax, Boniva, and Actonel. The study was called a meta analysis of 9 studies, 5 of which that were published after 2008. This study found a statistically significant risk for developing AF by taking oral or IV bisphosphonate drugs.

In 2008 the FDA, after reviewing the available research at that time, decided that the risk for atrial fibrillation was low.  Recent studies, 5 published since 2008, have shown that a statistically significant risk may exist. The authors of the study note that bisphosphonates have reduced morbidity and mortality rates but that caution should be used in prescribing them to patients with a history of AF or heart issues. Additionally the authors note that the prescribing doctor should consult with the patient’s cardiologist before prescribing a bisphosphonate drug.  The authors of the study admit that the number and quality of the studies that examine the risk of AF with bisphosphonate use are low and more studies are necessary to fully investigate the risk. That being said the authors still think caution should be taken in using bisphosphonates if you have a history of AF or heart issues.

If you look back at the history of medication for treating osteoporosis you will find a long history of drugs that were once thought be the the end all be all and after years of use were discovered to do more harm than good. Bisphosonates are looking to keep up that tradition going, from complications like osteoporosis of the jaw to increasing the risk of AF, the evidence is playing out that this class of drugs may not be worth the risk. Especially since this class of drugs does not contribute to large increases in bone mineral density, in many cases your doctor will be happy if after two years use your bone density has not worsened. We had a patient show up with over 10 years of DEXA scans that covered a period of time when she used bisphosphonates and while some scans showed improvement, her most recent scan compared to her first scan showed a decrease in bone density. That tells me that the medication alone cannot improve  your bone density, only a program of care that includes weight bearing exercise can. With BStrong4Life we have patients that have improved their bone density upwards of 14% in as little as one year, of course we have other patients that have had a net 0% gain in one year,which isn’t any better than the drugs, but BStrong4Life doesn’t have any side effects like the drugs do.

Do you have low bone mineral density?  Are you taking a bisphosphonate?  Is your bone density really improving?  Maybe it’s time to add something that will actually build bone and dramatically improve your quality of life.

Tagged with: , , , , , , , , , , , , ,
Posted in BStrong4Life, Osteoporosis, Wellness

Please fill out this form to reach us via email

Your Name (required)

Your Email (required)

Subject

Your Message

Please type the characters in the box below before clicking "send". They're not case-sensitive.
captcha